Maryland, 2011Damaging Wind in Maryland, May 26, 2011
May 26, 2011 · NWS PBZ · 1 event in 1 county or zone
A slow moving low pressure system, and it's associated cold front crossed through the region late in the day on the 26th. Scattered severe thunderstorms, most of which produced wind damage, developed along the frontal boundary in an area of instability and high shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving low pressure system, and it's associated cold front crossed through the region late in the day on the 26th. Scattered severe thunderstorms, most of which produced wind damage, developed along the frontal boundary in an area of instability and high shear. A microburst occurred in Monongalia county in West Virginia with an estimated wind speed of 70-80 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 26, 3:31 PM EST, 59 minutes earlier.
Area forecast discussion, May 26, 3:31 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
431 PM EDT THU MAY 26 2011
.SYNOPSIS...
A LARGE SLOW MOVING LOW PRESSURE SYSTEM WILL MOVE INTO THE UPPER
OHIO VALLEY TONIGHT, AND PROVIDE PERIODS OF SHOWERS AND
THUNDERSTORMS INTO FRIDAY NIGHT. HIGH PRESSURE, COMING FROM THE
SOUTH, WILL BRING DRY AND MUCH WARMER WEATHER THIS WEEKEND.
&&
.NEAR TERM /THROUGH FRIDAY/...
20Z RUC UPPER LEVEL ANALYSIS INDICATES A 70KT JET MAX AT 300MB
EXTENDING FROM THE OHIO VALLEY NORTHEASTWARD INTO EASTERN OHIO
CANADA. AT THE MID-LEVELS...A 500MB TROUGH AXIS EXTENDS FROM THE
MICHIGAN SOUTHWARD INTO INDIANA WITH A SERIES OF VORT MAXES ROTATING
AROUND ITS BASE. THE FIRST IMPULSE IS AHEAD OF THE TROUGH AND MOVING
ACROSS NORTHERN OHIO WITH THE SECOND IN SOUTHERN INDIANA. AT THE
SURFACE, A 1004MB LOW IS LOCATED ACROSS THE OHIO-INDIANA BORDER WITH
A COLD FRONT EXTENDING SOUTH OF THIS FEATURE INTO THE TENNESSEE
VALLEY.
SCATTERED CONVECTION IS INTENSIFYING AS IT MOVES INTO SOUTHWEST
PA...WHERE LAPS DATA IS INDICATING 1000 J/KG SURFACE-BASED CAPE
AND 50KTS OF 0-6KM BULK SHEAR. THE MORE IMPRESSIVE, INSTABILITY
STILL REMAINS EAST OF THE RIDGES.
THIS EVENING...WARM AND HUMID CONDITIONS WILL CONTINUE TONIGHT AHEAD
OF THE WEAK COLD FRONT. WIND GUSTS HAVE BEEN INCREASED TO 20 TO
30KTS WITH RECENT TRENDS IN OBS. THE RUC13 INDICATES THE BEST
INSTABILITY, INCREASING TO AROUND 2000 J/KG WILL BE ACROSS WESTERN
PENNSYLVANIA...NORTH-CENTRAL WV AND WESTERN MARYLAND. STILL, SOME
WEAK CIN AND CLOUD COVERAGE WILL LIMIT WIDESPREAD CONVECTIVE GROWTH.
HOWEVER, INSTABILITY IN PLACE IN TANDEM WITH STRONG SHEAR (60 KTS
0-6KM BULK) SHOULD ALLOW FOR THE SEVERE THREAT TO BE POSSIBLE AS THE
SURFACE LOW AND FRONT MOVE ACROSS OHIO. A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT SOUTH OF THE MASON-DIXON LINE WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY THREATS. WITH STORMS MOVING QUICKLY, IT
WOULD TAKE BACK-BUILDING OR SEVERAL STORMS TRAINING OVER THE SAME
AREA FOR PRECIP AMOUNTS TO REACH OVER 1HR AND 3HR FLASH FLOOD
GUIDANCE.
TONIGHT...SHOWERS AND STORMS WILL WEAKEN AFTER MIDNIGHT INTO THE EARLY
MORNING HOURS. THE COLD FRONT WILL ALSO WEAKEN AS IT MOVES SLOWLY
AND LIKELY BECOME DIFFUSE BY FRIDAY AFTERNOON AS IT MOVES INTO THE
RIDGE TO THE EAST. THERE WILL STILL BE A RISK OF SCATTERED
THUNDERSTORM FRIDAY AFTERNOON BUT LESS RISK OF ANY SEVERE STORMS.
WITH THE AREA STILL IN WARM ADVECTION IN ADVANCE OF THE FRONT, LOWS
OVERNIGHT ARE FORECAST TO BE A MAV/MET BLEND IN THE LOWER 60S ACROSS
THE AREA.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
BY LATE FRIDAY THE WEAK SURFACE LOW AND COLD FRONT WILL BE GONE
WITH THE REMAINING TROF MERGING WITH THE WARM FRONT OF THE
NEXT SYSTEM. THE UPPER LEVEL SYSTEM HAVE OPENED UP WITH JUST A
WAKE SHORTWAVE TROUGH OVER THE REGION.
THIS TROUGH WILL SLOWLY MOVE EASTWARD AND SHOULD CLEAR THE REGION
BY SAT MORNING. WILL STILL LEAVE IN A MENTION OF SHOWERS FOR A
PORTION OF SATURDAY IN THE EAST.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE MODELS ARE SHOWING AGREEMENT FOR AN EXTENDED DRY
PERIOD BEGINNING SATURDAY NIGHT AND CONTINUING THROUGH TUESDAY.
INCREASING MOISTURE WILL BRING A SLIGHT CHANCE OF SHOWERS BY
WEDNESDAY. BUT A RETURN TO DRY WEATHER AS THE WEAK SHORT WAVE
MOVES EAST OF THE DISTRICT. MUCH ABOVE NORMAL TEMPS ARE EXPECTED
FOR THE FORECAST PERIOD.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
A LOW PRESSURE SYSTEM OVER INDIANA IS PROGGED TO MAKE ONLY VERY SLOW
EASTWARD PROGRESS THROUGH THE TAF PERIOD. SCATTERED THUNDERSTORMS
WILL CONTINUE TO DEVELOP THIS AFTERNOON AS SURFACE TEMPERATURES WARM
AND SOUTHWEST FLOW BRINGS INCREASED LOW LEVEL MOISTURE INTO THE
REGION. MAINLY MVFR RESTRICTIONS ARE EXPECTED IN STORMS...BUT BRIEF
IFR CONDITIONS ARE LIKELY IN STRONGER CELLS ALONG WITH GUSTS OVER
30 KT. OUTSIDE OF STORMS...SOUTHWEST SURFACE WINDS WILL RANGE
BETWEEN 12 AND 22 KTS.
AREAL COVERAGE OF THUNDERSTORMS WILL DECREASE LATER TONIGHT WITH
GENERALLY VFR CONDITIONS AND SURFACE WINDS SUBSIDING TO 5 TO 10 KT.
POTENTIAL EXISTS FOR RESTRICTIONS IN AREAS OF SHOWERS AND SCATTERED
STORMS AGAIN FRIDAY AFTERNOON AND EVENING.
RECENT ECMWF MODEL OUTPUT SHOWS RIDGING BUILDING INTO THE UPPER OHIO
VALLEY REGION LATE IN THE WEEKEND. THIS FEATURE SHOULD PROVIDE DRY,
MAINLY VFR CONDITIONS FOR SUNDAY THROUGH TUESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 26, 12:57 PM EST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
157 PM EDT THU MAY 26 2011
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-271800-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-
157 PM EDT THU MAY 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TODAY AND TONIGHT. THE
MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ001-WVZ012-021>023-041-271800-
GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
157 PM EDT THU MAY 26 2011
...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TODAY AND TONIGHT. THE
MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 26, 4:12 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 PM EDT THU MAY 26 2011
PAZ008-009-015-262200-
CLARION PA-FOREST PA-VENANGO PA-
512 PM EDT THU MAY 26 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VENANGO...
NORTHWESTERN CLARION AND NORTHWESTERN FOREST COUNTIES...
AT 508 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SENECA...
MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR TIONESTA AROUND 525 PM AND WEST HICKORY
AROUND 535 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4162 7920 4130 7963 4143 7979 4163 7954
4163 7920Local storm report, May 26, 4:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
514 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG WESTOVER 39.63N 79.97W
05/26/2011 MONONGALIA WV TRAINED SPOTTER
NUMEROUS LARGE TREES REPORTED DOWN IN WESTOVER
&&
EVENT NUMBER PBZ1100779
JDLocal storm report, May 26, 4:19 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG LATROBE 40.31N 79.38W
05/26/2011 WESTMORELAND PA POP
TREES DOWN
&&
EVENT NUMBER PBZ1100780
JDLocal storm report, May 26, 4:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
525 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG IRWIN 40.32N 79.70W
05/26/2011 WESTMORELAND PA EMERGENCY MNGR
NUMEROUS TREES REPORTED DOWN
&&
EVENT NUMBER PBZ1100781
JDLocal storm report, May 26, 4:27 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
527 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG LOWER BURRELL 40.55N 79.76W
05/26/2011 WESTMORELAND PA EMERGENCY MNGR
TREE REPORT DOWN ON HOUSE
&&
EVENT NUMBER PBZ1100782
JDLocal storm report, May 26, 4:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
529 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG PLUM 40.50N 79.75W
05/26/2011 ALLEGHENY PA EMERGENCY MNGR
LARGE TREES REPORTED DOWN
&&
EVENT NUMBER PBZ1100783
JDThunderstorm Wind, Garrett
- When
- May 26, 4:30 PM EST
- Where
- Garrett County, 0.87 mi SE of Friendsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.660, -79.410
State official reports trees down in Friendsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 26 to 27, 20113 deaths · $4.8 million · 4.25 in hail · 68 events
- Tornado and Hail in Louisiana, May 26, 20114 injured · $405,000 · EF3 · 11 events
- Tornadoes and Flash Flood in Pennsylvania, May 26, 201110 injured · $644,000 · EF1 · 72 events
- Flash Flooding and Flood in Vermont, May 26 to 27, 2011$11 million · 2.5 in hail · 83 events
- Tornado and Hail in Pennsylvania, May 26, 2011$395,000 · EF1 · 9 events
- Flash Flooding and Flood in New Hampshire, May 26 to 27, 2011$1.1 million · 8 events
- Tornado and Hail in Pennsylvania, May 26, 2011$103,000 · EF1 · 24 events
- Flash Flood and Hail in Virginia, May 26, 2011$195,000 · 1.75 in hail · 34 events
- Tornado and Damaging Winds in Tennessee, May 26, 2011$243,000 · EF0 · 14 events
- Flood in Washington, May 26 to 31, 2011$300,000 · 1 event
- Hail and Damaging Winds in Maryland, May 26, 2011$36,000 · 2.75 in hail · 38 events
- Damaging Winds in Pennsylvania, May 26, 2011$55,000 · 50 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317871.